Flood, Somerset
- When
- December 25, 5:54 PM EST to December 26, 4:27 PM EST
- Where
- Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
Heavy rain on Christmas Day (before precipitation changed back to snow) helped cause flooding along the Millstone River at Griggstown (Franklin Township). m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain on Christmas Day (before precipitation changed back to snow) helped cause flooding along the Millstone River at Griggstown (Franklin Township). The river was above its 9 foot flood stage from 554 p.m. EST on the 25th through 427 p.m. EST on the 26th. It crested at 9.63 feet at 7 a.m. EST on the 26th. The Griggstown Causeway between Franklin and Montgomery Townships was closed. Storm totals on the 25th included 1.52 inches in Princeton (Mercer County), 1.15 inches in Hightstown (Mercer County) and 0.86 inches in Somerville (Somerset County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 25, 4:20 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EST WED DEC 25 2002
LOW PRES WHICH DVLPD OFF TIP OF THE DELMARVA MVD BY CAPE MAY LATE
THIS MRNG AND IS NOW APPROACHING LI. WRAP AROUND PCPN CVRS FA. PCPN
WILL BE MVG N THRU THIS EVE WITH CHC SNSH REMAINING WELL N AFT
MIDNIGHT. WILL KEEP WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES FOR THIS EVENING WHERE PREVIOUSLY IN EFFECT. SNOW TAPERS
OFF LEAVING BEHIND A PERIOD OF STRONG WINDS CONTINUING THROUGH
TONIGHT...ESPECIALLY TOWARD AND ALONG COASTAL REGIONS. HIGH PRES
AREA BUILDS IN BEGINNING TMRW BRINGING DRY CONDITIONS AND NEAR
NORMAL TEMPS TO NEW YEARS EVE.
FCSTID = 13
MPO 24 32 20 36 / 70 10 0 10
ABE 27 36 22 39 / 60 0 0 10
RDG 27 36 22 39 / 60 0 0 10
PHL 28 40 27 42 / 40 0 0 10
12N 24 32 20 36 / 70 10 0 10
SMQ 28 40 27 42 / 40 0 0 10
TTN 28 40 27 42 / 40 0 0 10
MIV 29 40 28 43 / 30 0 0 10
ACY 30 41 31 43 / 30 0 0 10
ILG 28 40 27 42 / 40 0 0 10
DOV 29 41 28 43 / 30 0 0 10
GED 29 41 28 43 / 30 0 0 10
ESN 29 41 28 43 / 30 0 0 10
.PHI...
DE...WINTER WEATHER ADVISORY FOR THIS EVENING FOR ZONE DEZ001.
MD...WINTER WEATHER ADVISORY FOR THIS EVENING FOR ZONE MDZ008.
NJ...WINTER STORM WARNING FOR THIS EVENING FOR ZONES
NJZ001...NJZ007>010.
WINTER WEATHER ADVISORY FOR THIS EVENING FOR ZONES
NJZ012>013...NJZ015>020...NJZ027.
PA...WINTER STORM WARNING FOR THIS EVENING FOR ZONES
PAZ054>055...PAZ060>062.
WINTER WEATHER ADVISORY FOR THIS EVENING FOR ZONES PAZ067>071.
MARINE...GALE WRNG CSTL WATERS AND DE BAY ANZ450>455-430-431.
WOODWORTH
WOODWORTHDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 444 AM EST WED DEC 25 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR NORTHERN DELAWARE AND NORTHEAST MARYLAND. THE HEAVIEST SNOW WILL BE NORTH BUT PRECIPITATION WILL CHANGE TO SNOW MOST AREAS THIS AFTERNOON. MINOR TIDAL FLOODING IS EXPECTED ALONG THE NEW JERSEY COAST. A SMALL STREAM AND URBAN FLOOD ADVISORY IS ALSO IN EFFECT FOR METROPOLITAN AREAS SOUTH OF ROUTE 1. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. THEY INCLUDE...A WINTER STORM WARNING (WWUS41 KPHI PHLWSWPHI)...A SPECIAL WEATHER STATEMENT(WWUS81 KPHI PHLSPSPHI)... AND A FLOOD STATEMENT/ADVISORY (WGUS81 KPHI PHLFLSPHI). .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER SNOWFALL REPORTS ARE GREATLY APPRECIATED. RNS/
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325559.